Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When cleaning a surgical incision, in which direction should the nurse clean?

  1. ABack and forth along the incision with the same swab
  2. BIn circles from the outside in, reusing the swab
  3. CFrom the surrounding skin towards the incision with one swab
  4. DFrom the incision outwards, using a new swab for each stroke
2.Nursing fundamentalsHard

Which action is most effective in preventing catheter-associated urinary tract infection?

  1. AWashing out the bladder every day
  2. BGiving antibiotics to every catheterised patient
  3. CRemoving the catheter as soon as it is no longer needed
  4. DChanging the drainage bag every few hours to keep the system fresh
3.Clinical nursingMedium

A patient is newly confused, has a respiratory rate of 24/min and a systolic blood pressure of 95 mmHg. What should you suspect first?

  1. ASepsis
  2. BAnxiety
  3. CNormal postoperative recovery
  4. DAlcohol intoxication
4.Clinical nursingHard

Four call bells ring at the same time. Which patient should the nurse see first?

  1. AA patient asking for pain relief for chronic back pain that they rate as 3/10
  2. BA patient who needs help to go to the toilet and has rung twice
  3. CA patient asking what time they will be discharged
  4. DA patient who has just become breathless after starting an IV antibiotic
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 16 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 16 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 134, Cl⁻ 107, HCO₃⁻ 15 mmol/L and albumin 24 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 134 mmol/LCl⁻ 107 mmol/LHCO₃⁻ 15 mmol/Lalbumin 24 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 22/min, SpO₂ 97% on room air, blood pressure 110/66 mmHg, pulse 58/min, alert, temperature 39.6 °C. What is the NEWS2 total score?

RR 22SpO₂ 97%airSBP 110HR 58AT 39.6 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 86% on room air, blood pressure 222/134 mmHg, pulse 88/min, alert, temperature 36.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 86%airSBP 222HR 88AT 36.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
44 g/L1.3 g/kg/day45 mL/h51 kg16 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 51 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 44 g of protein per litre and runs at 45 mL/h for 16 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

51 kg1.3 g/kg/day44 g/L45 mL/h · 16 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1200 mLamino acids 4%1200 mLlipid 10%250 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 20% dextrose and 4% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1200 mLdextrose 20%amino acids 4%lipid 250 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular fibrillationtorsades de pointessupraventricular tachycardia (SVT)atrial flutter, 2:1 conduction

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular fibrillation
  2. 2torsades de pointes
  3. 3supraventricular tachycardia (SVT)
  4. 4atrial flutter, 2:1 conduction
13.Prioritization & delegationMedium

An older patient becomes confused over a few hours, with attention that comes and goes. What does this suggest?

  1. ANormal aging that needs no action
  2. BDelirium, which needs the cause found quickly
  3. CA personality change that is permanent and expected
  4. DLong-standing dementia that is expected
14.Prioritization & delegationHard

During START triage, an adult is not breathing. The airway is repositioned and the victim still does not breathe. What is the correct category?

  1. ARed, because no breathing is the most urgent finding
  2. BYellow, and come back later
  3. CRed, and start CPR at once
  4. DBlack (deceased or expectant)
15.Infection control & patient safetyMedium

What should a nurse do after an accidental splash of a patient’s blood into the eyes?

  1. ARub the eyes gently with a clean, dry tissue to remove the blood first
  2. BRinse the eyes at once with plenty of water or saline, then report
  3. CApply antibiotic eye drops and tell no one
  4. DFinish the procedure, then report it the next day
16.Infection control & patient safetyHard

A visitor is receiving an electric shock from a faulty lamp and is still touching it. What should the nurse do first?

  1. AThrow water over the lamp to stop the current
  2. BPull the visitor away from the lamp by the arm as quickly as possible
  3. CStart chest compressions straight away
  4. DSwitch off the power or unplug the lamp without touching the person
17.Lab values & electrolytesMedium

A patient on digoxin has a level of 2.8 ng/mL and a heart rate of 52/min. What is the nurse’s best action?

  1. AGive the dose and recheck the level in a month
  2. BGive a double dose to correct the rhythm
  3. CHold the dose and inform the prescriber
  4. DGive the dose, as the heart rate is above 50/min
18.Lab values & electrolytesHard

A patient has sudden episodes of severe headache, sweating, palpitations and very high blood pressure. Which test is most useful to look for the cause?

  1. APlasma free metanephrines
  2. BSerum calcium only
  3. CFasting lipid profile
  4. DSerum TSH and free T4

3Solutions

1.Nursing fundamentals

Answer: D · From the incision outwards, using a new swab for each stroke

Why this is the answer

The incision is the cleanest area, so cleaning moves from it outwards. Using a fresh swab each time avoids bringing skin bacteria back into the wound.

Answer

D · From the incision outwards, using a new swab for each stroke
2.Nursing fundamentals

Answer: C · Removing the catheter as soon as it is no longer needed

Why this is the answer

The infection risk grows with each day of catheterisation, so the most effective step is avoiding unnecessary catheters and removing them early. Routine bladder washouts and frequent bag changes break the closed system and add risk.

Answer

C · Removing the catheter as soon as it is no longer needed
3.Clinical nursing

Answer: A · Sepsis

Why this is the answer

These three signs form the qSOFA criteria and suggest a high risk of poor outcome from sepsis. Escalate urgently and start the sepsis pathway.

Answer

A · Sepsis
4.Clinical nursing

Answer: D · A patient who has just become breathless after starting an IV antibiotic

Why this is the answer

Breathlessness soon after a new IV antibiotic suggests possible anaphylaxis, an airway and breathing emergency. The infusion should be stopped and the patient assessed immediately.

Answer

D · A patient who has just become breathless after starting an IV antibiotic
5.Arterial blood gas interpretation

Answer: PaCO₂ = 32 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·16 + 8 = 32 mmHg
range: 30–34 mmHg

Answer

PaCO₂ = 32 mmHg
6.Arterial blood gas interpretation

Answer: AGc = 16 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (107 + 15) = 12

Correction for albumin

12 + 0.25·(40 − 24) = 16 mmol/L

Answer

AGc = 16 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 22/min → 2
SpO₂ 97% → 0
on air → 0
SBP 110 mmHg → 1
HR 58/min → 0
alert (A) → 0
T 39.6 °C → 2

Add

NEWS2 = 2 + 0 + 0 + 1 + 0 + 0 + 2 = 5

Answer

NEWS2 = 5
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 86% → 3
on air → 0
SBP 222 mmHg → 3
HR 88/min → 0
alert (A) → 0
T 36.9 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 3 + 0 + 0 + 0 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 34.6 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·51 = 66.3 g/day

Protein from the feed

45·16 = 720 mL = 0.72 L
0.72·44 = 31.68 g/day

Shortfall

ΔP = 66.3 − 31.68 = 34.62 ≈ 34.6 g/day

Answer

ΔP = 34.6 g/day
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 142

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1200/100 = 240 g
amino acids: 4·1200/100 = 48 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 48·4 = 192 kcal
lipid: 250·1.1 = 275 kcal

Non-protein kcal and nitrogen

NPC = 816 + 275 = 1091 kcal
N = 48/6.25 = 7.68 g

Ratio

NPC : N = 1091/7.68 = 142.1 ≈ 142 : 1

Answer

NPC : N = 142

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: QTc = 0.482 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 19 × 0.04 = 0.76 s

Bazett’s formula

QTc = 0.42/√0.76 = 0.42/0.8718 = 0.482 s

Answer

QTc = 0.482 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (482 ms)

12.ECG rhythm strip interpretation

Answer: torsades de pointes

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: very fast, the complexes are about 6 small boxes apart (about 250 per minute).
2. Rhythm: fast and roughly regular, but the height and direction of the complexes change in a repeating spindle pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: wide and polymorphic; the complexes twist around the baseline, pointing up for a few beats and then down.

Interpretation

torsades de pointes

Answer

torsades de pointes

Torsades de pointes is a polymorphic VT linked to a prolonged QT interval. This is identification practice only.

13.Prioritization & delegation

Answer: B · Delirium, which needs the cause found quickly

Why this is the answer

Delirium starts suddenly, over hours or days, and attention fluctuates. It often has a treatable cause such as infection, hypoxia or medication, so it is a priority to assess.

Answer

B · Delirium, which needs the cause found quickly
14.Prioritization & delegation

Answer: D · Black (deceased or expectant)

Why this is the answer

In START, a victim who does not breathe after the airway is repositioned is tagged black. CPR for one person would take rescuers away from many others who could survive. If breathing starts after repositioning, the victim is red.

Answer

D · Black (deceased or expectant)
15.Infection control & patient safety

Answer: B · Rinse the eyes at once with plenty of water or saline, then report

Why this is the answer

Mucous membranes are rinsed straight away with plenty of water or saline, for example at an eyewash station. The exposure is reported immediately so the risk can be assessed and post-exposure treatment considered.

Answer

B · Rinse the eyes at once with plenty of water or saline, then report
16.Infection control & patient safety

Answer: D · Switch off the power or unplug the lamp without touching the person

Why this is the answer

The rescuer must not touch someone still in contact with live current. The power is switched off or the plug pulled first, then the person is assessed and resuscitation is started if needed.

Answer

D · Switch off the power or unplug the lamp without touching the person
17.Lab values & electrolytes

Answer: C · Hold the dose and inform the prescriber

Why this is the answer

A level of 2.8 ng/mL is above the usual range, and the slow heart rate fits toxicity. The nurse holds the dose, checks potassium and the ECG and informs the prescriber.

Answer

C · Hold the dose and inform the prescriber
18.Lab values & electrolytes

Answer: A · Plasma free metanephrines

Why this is the answer

These episodes suggest pheochromocytoma, a tumor of the adrenal medulla that releases catecholamines. Plasma free metanephrines (or 24-hour urine metanephrines) are the main screening tests. Hyperthyroidism can cause similar symptoms but usually without these bursts of severe hypertension.Checked against: Pheochromocytoma · MedlinePlus (NIH) (2024)

Answer

A · Plasma free metanephrines

ExamProblems · examproblems.com/courses/nursing-fundamentals